Jump to content
Search In
  • More options...
Find results that contain...
Find results in...

Recommended Posts

Ok. This is a stupid question and one I don't fully understand how to ask and what I am saying, so I hope someone smarter than me reads this and can fill in the gaps.

I had a massive allergic reaction to getting my hair dyed yesterday. Now I am taking the max dose of Benadryl. I'm so jumpy I can't sit still, yet I'm so tired I don't want to move. My body feels so nervous. I'm hyperPOTS, but now it feels like everything just went beserk. This stuff is supposed to make you sleep.

So I did some research and found this happens to people with a defect in their CYP2D6 gene. It causes a problem with an enzyme that the liver makes or something and it interferes with converting to dopamine. 

Do any of you have trouble with Benadryl? Do you know if there is any link or study about this gene and POTS? I know I have a problem with dopamine. I know Northera is droxy dopa. That converts to dopamine, right? Is there some link between this gene and POTS? 

Maybe dopamine plays a bigger part in running our bodies than I realized. No wonder I feel bad.

 

Share this post


Link to post
Share on other sites

@KiminOrlando - I know of other people who react this way to Benadryl, they become restless and insomniacs on it. Not sure the reason for that, so you might be right with the gene theory. Sorry I can't be of more help. 

Share this post


Link to post
Share on other sites

Some people have a paradoxical reaction to Benadryl, it’s very common. Maybe since you took a max dose, you’re having a reaction more than what’s typical for you? 

Share this post


Link to post
Share on other sites

I personally take diphenhydramine (which I think you guys call Benadryl, here it goes by other names) every night to help me sleep, which it does quite effectively & without issues, however it is known for causing what you describe - presumably in healthy people as they wouldn't write warning labels specifically for us!

It makes sense that this has to do with genetic differences in how our bodies metabolize it.

I don't know about dopamine - I think dopamine has been rather neglected as an area of research, some years ago a study seems to have been started at Vanderbilt looking into renal dopamine in POTS, but they don't appear to have published any results. It is certainly something I would like to see explored more.

Regarding northera & dopamine - both of these get converted to noradrenaline, but I do not believe northera converts to dopamine first. 

13 hours ago, KiminOrlando said:

I know I have a problem with dopamine.

How did you discover that and was your level low or high? Didn't you have good results at one time with northera?

I had normal blood noradrenaline levels for both supine and tilted tests, which surprised me as my presentation is "hyper" with BP that raises on standing, however my baseline BP is now low/normal off licorice root. I don't think I would tolerate northera though, not that we can get it here anyway, but I am already very vasoconstricted & non-psychogenically "anxy".

Hopefully it will be out of your system soon. There are alternatives if your allergic reaction has not yet calmed down. Does your hair look good though? I have reverted to my natural black which is so much easier, but will probably have to start using something soon ;) 

B xxx 

 

Share this post


Link to post
Share on other sites
15 hours ago, KiminOrlando said:

So I did some research and found this happens to people with a defect in their CYP2D6 gene. It causes a problem with an enzyme that the liver makes or something and it interferes with converting to dopamine. 

Do any of you have trouble with Benadryl? 

 

I have a mutation in CYP2D6 and I did have a problem with Benadryl raising my BP,  though the occasional normal dose doesn’t seem to bother me.

Share this post


Link to post
Share on other sites

So I took benadryl for about 5-6 years straight every night to sleep. Ever since this disease has crippled me it seems I can no longer tolerate benadryl. I've taken it a few times and usually my body reacts weird. One night I woke up and got really hot and forehead sweats as if I was about to faint. Other times it seems like it makes my body produce a ton of adrenaline. I feel a weird feeling in my gut and I get jerked around by I guess the adrenaline hitting me. I don't know what it is. But I associate those weird punch in the gut feelings with fainting. That's how I was on my last day of work. Felt like a gut shot of something to my stomach and my legs collapsed and I was on the ground and my body was trying to faint. 

Can anybody else relate? It sucks because benadryl is the only thing that gives me good sleep. 

 

Share this post


Link to post
Share on other sites
48 minutes ago, Derek1987 said:

Ever since this disease has crippled me it seems I can no longer tolerate benadryl.

That's really strange - although there are other meds I could previously tolerate that I no longer can.

I would have thought if it related to a genetic enzymatic defect, it would be that way from birth for affected individuals. 

Perhaps it is an epigenetic phenomenon, whereby illness modulates gene expression. 

B xxx

Share this post


Link to post
Share on other sites
19 minutes ago, bombsh3ll said:

That's really strange - although there are other meds I could previously tolerate that I no longer can.

I would have thought if it related to a genetic enzymatic defect, it would be that way from birth for affected individuals. 

Perhaps it is an epigenetic phenomenon, whereby illness modulates gene expression. 

B xxx

You totally lost me on that last sentence.😲

Share this post


Link to post
Share on other sites
34 minutes ago, Derek1987 said:

You totally lost me on that last sentence.😲

Sorry! It is just that our genes are fixed, but the action of certain genes can be turned on or off by various factors.

B xxx

Share this post


Link to post
Share on other sites

A couple of years ago I started jerking, mostly on one side but sometimes both. Most of the time, I just jerk one arm or leg but sometimes I wake up in my sleep having a full body convulsion where I sort of jack knife into a fetal position and then straighten back out. Although this jerking happens during waking hours, it seems more frequent at night. I don't mind the jerking as much when it isn't accompanied by what feels like an uncomfortable build up of electrical charge and then the release. That part bothers me a lot. It's like restless legs on steroids.  

I was sent to a neurologist over it but declined further testing like a sleep deprived EEG and a few other things. I declined because it's difficult for me the arrange for extensive testing such as what they wanted and it was unlikely the tests were going to show anything. The neurologist did not have an idea of what caused this. My other problems also complicated a possible diagnosis. I had had an MRI of the brain a couple of years back that was basically fine.

One thing that became clear to me was antihistamines such as Benadryl made this jerking a lot worse. In reading about the possible reason for this jerking, I determined it was probably related to my dysautonomia and that these types of problems are commonly made worse by antihistamines. Interestingly, I had taken Benadryl for many years, sometimes nightly for sleep, without having this problem. It only started a couple of years ago. 

I don't know if this is similar to what happened to the OP but I thought I'd share my experience. I have less of this jerking now that I'm getting IVIg. I also don't take Benadryl unless I absolutely have to. I've simply accepted that this is something that will happen to me, probably because of the dysautonomia and I try to minimize the things that cause it. 

Share this post


Link to post
Share on other sites

I always became sleepy from benadryl until my dsyautonomia. Now it makes me feel nervous and uncomfortable.

Share this post


Link to post
Share on other sites

I know I'm posting late but I got excited at finding this. Benadryl had never been a problem for me until a couple of weeks ago, I took one to try to sleep and then couldn't stop shaking for hours. I actually went to the ER, where they gave me more Benadryl, which of course meant more hours of shaking. 🙄 I had never had that reaction before. My BP was something like 168/92. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...